Loading…
Friday, October 31, 2014
Current Weather
Loading Current Weather....
HomeNewsMedical
Published: Sunday, 7/20/2014 - Updated: 3 months ago

Ohioan’s death puts focus on caffeine danger

Powder was lethal for student who wanted to attend University of Toledo

ASSOCIATED PRESS
The coroner said Logan Stiner had more than 700 micrograms of caffeine per millilter of blood, 23 times the amount found in a coffee or soda drinker. The coroner said Logan Stiner had more than 700 micrograms of caffeine per millilter of blood, 23 times the amount found in a coffee or soda drinker.
(ELYRIA, OHIO) CHRONICLE-TELEGRAM Enlarge

COLUMBUS — A few weeks before their prom king’s death, students at an Ohio high school had attended an assembly on narcotics that warned about the dangers of heroin and prescription painkillers.

But it was one of the world’s most widely accepted drugs that killed 18-year-old Logan Stiner — a powdered form of caffeine so potent that as little as a single teaspoon can be fatal.

His sudden death in May has focused attention on the unregulated powder and drawn a warning from federal health authorities.

“I don’t think any of us really knew that this stuff was out there,” said Jay Arbaugh, Keystone Local Schools superintendent.

The federal Food and Drug Administration said Friday that it’s investigating caffeine powder and will consider taking regulatory action. The agency cautioned parents that young people could be drawn to it.

An autopsy found that Mr. Stiner had a lethal amount of caffeine in his system when he died May 27 at his home in LaGrange, Ohio, southwest of Cleveland.

Mr. Stiner, a wrestler, had more than 70 micrograms of caffeine per milliliter of blood in his system, as much as 23 times the amount found in a typical coffee or soda drinker, the county coroner said.

He was just days away from graduation and had planned to study at the University of Toledo.

Caffeine powder is sold as a dietary supplement, so it’s not subject to the same federal regulations as certain caffeinated foods. Users add it to drinks before workouts or to control weight gain.

A minuscule amount packs a punch. A mere 1/​16th of a teaspoon can contain about 200 milligrams of caffeine, roughly equal to two large cups of coffee.

The powder is almost impossible to measure with common kitchen tools, the FDA said.

“The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small,” FDA spokesman Jennifer Dooren said.

That means a heaping teaspoon could kill, said Dr. Robert Glatter, a physician at Lenox Hill Hospital in New York.

Dr. Glatter said he’s seen several younger patients experience complications from caffeine in the last few months. Some arrive with rapid heart rates.

“They’re starting to latch onto the powders more because they see it as a more potent way to lose weight,” he said.

Health officials worry about the powder’s potential popularity among exercise enthusiasts and youths seeking an energy boost.

Dr. Henry Spiller directs a poison control center at Nationwide Children’s Hospital in Columbus. During a week or so this month, the center took reports of three people hospitalized for misusing caffeine powder.

“I can’t believe you can buy this,” Dr. Spiller said. “Honestly, I mean, it’s frightening. It makes no sense to me.”

Federal investigations have prompted some companies to pull products with added caffeine.

Last year, Wrigley halted sales and marketing of Alert caffeinated gum after talks with the FDA. In 2010, the agency forced makers of alcoholic caffeinated beverages to halt production of those drinks.

The number of emergency department visits involving energy drinks doubled — from 10,068 visits in 2007 to 20,783 visits in 2011, according to the federal Substance Abuse and Mental Health Services Administration. Most of the cases involved teens or young adults.

A full teaspoon of caffeine powder could contain 3,200 milligrams of caffeine.

In that concentrated amount, a person can experience adverse effects in a matter of minutes, said Dr. Bob Hoffman, a New York University medical toxicologist.

The brain becomes alert, then agitated and confused. The heartbeat quickens and can become dangerously irregular. A person can suffer nausea, vomiting, and a seizure.

Back in Ohio, the superintendent of the district where Mr. Stiner attended school has his own plan: to add the dangers of caffeine powder to drug and alcohol awareness programs.



Guidelines: Please keep your comments smart and civil. Don't attack other readers personally, and keep your language decent. If a comment violates these standards or our privacy statement or visitor's agreement, click the "X" in the upper right corner of the comment box to report abuse. To post comments, you must be a Facebook member. To find out more, please visit the FAQ.

Related stories